Thunderstorm Wind, Sherman
- When
- August 7, 10:27 PM MST
- Where
- Sherman County, 0.43 mi ESE of Goodland Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.367, -101.693
A severe thunderstorm produced a wind gust of 59 mph at the Goodland airport. Repeated thunderstorms with heavy rain produced localized flash flooding in northwest Kansas late on the night of the 7th and into the early morning hours of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm produced a wind gust of 59 mph at the Goodland airport. Repeated thunderstorms with heavy rain produced localized flash flooding in northwest Kansas late on the night of the 7th and into the early morning hours of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 9:57 PM MST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1057 PM MDT Wed Aug 7 2019 .SHORT TERM (Tonight-Friday)... Issued at 235 PM MDT Wed Aug 7 2019 Tonight: A line of thunderstorms is expected to develop over the Rocky Mountains and propagate over the region during the late evening hours tonight. East to southeasterly winds with magnitudes around 20 mph have been observed over Oakley, Goodland, and Oberlin, advecting low level moisture from eastern Kansas. The more moist areas, CAPE values are around, depending on the model used, 1500 J/kg to 3000 J/kg. All of which are producing strong thunderstorms developing beginning around midnight tonight. The main impact of the storm will be excessive rainfall amounts greater than 1.0", hail stones up to the size golf balls, and wind gusts around 70 mph possible. The exact track of where the main cell develops is still uncertain, but at this point in time, it appears that the storm will track over the Nebraska counties, Yuma County in Colorado, and Cheyenne, Rawlins, Decatur, and Norton Counties in Kansas. If the storms tracks either north or south the tight moisture gradient will shift in its respective direction. After the storms propagate further east, left over low level moisture and northeasterly upslope flow will form low stratus and the potential for fog over the western portions of the area during the early morning hours. Expect low temperatures across the region to span the mid to upper 60s. Tomorrow: Substantially cooler air is anticipated tomorrow and the low level moisture produced by the overnight MCS will stabilize the atmosphere. Cloudy conditions and scattered showers are still anticipated due to storm development to the west, but convection will be limited over the region. CAPE values are anticipated to be around 500-1000 J/kg, but there isn't much of a lifting mechanism that will reach the more unstable air. Friday: Friday morning, some dense fog is possible over the majority of the region as the 900-800 hPa layer is fully saturated. Fog should dissipate by the early afternoon hours. Upper level ridge remains over the south-central US, which will enable a shortwave trough to develop over the region, bringing the potential for scattered thunderstorms during the evening hours. PUB-Backup ~Skelly~ .LONG TERM (Saturday-Wednesday)... Issued at 235 PM MDT Wed Aug 7 2019 The upper level ridge will remain relatively stationary over Texas throughout the long term forecast. A low pressure center located off of the coast of the Pacific Northwest will keep ejecting shortwave troughs daily over the region. What this means is a daily chance at showers and thunderstorms. The exact timing will depend on when the shortwave arrives, but nevertheless, scattered to numerous storms are anticipated. Saturday afternoon a stronger shortwave is resolved to develop over the region, which may spark a stronger complex of storms. On Monday afternoon the previously mentioned Pacific based storm is being resolved by both the ECMWF and GFS to propagate around the upper level ridge. The low pressure center will form a cold front that is forecast to travel over the region, creating another day of severe weather. All in all, the extended forecast period is active, with daily chances of showers and thunderstorms, some severe. Temperatures will fluctuate between the mid to upper 80s and the low 90s during this forecast period. It'll be dependent on how strong the shortwaves are that develop over the region. Overnight lows will range from the low to upper 60s. PUB-Backup ~Skelly~ && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1055 PM MDT Wed Aug 7 2019 Thunderstorms will affect the GLD terminal late this evening into tonight, primarily between 04-08Z. Thunderstorms cannot be ruled out at the MCK terminal between 07-11Z, however, confidence is too low to warrant explicit mention at this time. Gusty/erratic winds can be expected in vicinity of any thunderstorms. VFR conditions and easterly winds at 7-12 knots will otherwise prevail at both terminals. Isolated thunderstorms cannot be ruled out at the GLD terminal near the end of the TAF period (00-06Z Fri). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && AVIATION...VINCENT
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1034 PM MDT Wed Aug 7 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090445- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1034 PM MDT Wed Aug 7 2019 /1134 PM CDT Wed Aug 7 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered thunderstorms will progress eastward from Colorado into western Kansas overnight. Although severe weather is not anticipated, a few storms may be capable of producing dime to penny size hail. Locally heavy rainfall may result in hazardous travel conditions, particularly along Interstate 70 from Burlington east to Oakley. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Late afternoon and evening thunderstorms will remain possible each day through the upcoming weekend. Isolated severe storms will be possible, however, predictability remains well below average. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Vincent
Special Weather Statement National Weather Service Goodland KS 947 PM MDT Wed Aug 7 2019 COZ091-080430- Kit Carson County CO- 947 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL 1030 PM MDT... At 947 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Seibert, moving southeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton, Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 402 and 426. LAT...LON 3938 10301 3950 10279 3927 10245 3905 10283 TIME...MOT...LOC 0347Z 325DEG 12KT 3938 10286 Vincent
Special Weather Statement National Weather Service Goodland KS 1004 PM MDT Wed Aug 7 2019 COZ091-080445- Kit Carson County CO- 1004 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 1045 PM MDT... At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm near Stratton, moving east at 15 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Burlington, Stratton, Bethune and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 410 and 436. Highway 385 between mile markers 193 and 198. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3928 10279 3947 10269 3945 10222 3908 10239 TIME...MOT...LOC 0404Z 288DEG 11KT 3934 10264 Vincent
Special Weather Statement National Weather Service Goodland KS 1007 PM MDT Wed Aug 7 2019 COZ091-KSZ013-027-080445- Kit Carson County CO-Wallace KS-Sherman KS- 1007 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON... NORTHWESTERN WALLACE AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 1045 PM MDT... At 1007 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Kanorado, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goodland, Kanorado and Ruleton. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 24. Interstate 70 in Colorado between mile markers 446 and 450. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3922 10223 3957 10188 3927 10153 3901 10201 TIME...MOT...LOC 0407Z 227DEG 16KT 3919 10208 Vincent
Special Weather Statement
National Weather Service Goodland KS
1049 PM MDT Wed Aug 7 2019
KSZ001-013-080530-
Sherman KS-Cheyenne KS-
1049 PM MDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 1130 PM
MDT/1230 AM CDT/...
At 1049 PM MDT/1149 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Ruleton, moving northeast at 20
mph.
Penny size hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3954 10139 3937 10189 3938 10198 3946 10205
3958 10205 3977 10193 3989 10186
TIME...MOT...LOC 0449Z 228DEG 18KT 3948 10196
VincentSpecial Weather Statement National Weather Service Goodland KS 1055 PM MDT Wed Aug 7 2019 COZ091-080545- Kit Carson County CO- 1055 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY UNTIL 1145 PM MDT... At 1055 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Burlington, moving northeast at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burlington. This includes the following highways... Interstate 70 in Colorado between mile markers 430 and 450. Highway 385 between mile markers 173 and 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3957 10206 3910 10205 3909 10244 3926 10246 TIME...MOT...LOC 0455Z 230DEG 13KT 3924 10232 Vincent
Special Weather Statement National Weather Service Goodland KS 1118 PM MDT Wed Aug 7 2019 KSZ013-080545- Sherman KS- 1118 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL 1145 PM MDT... At 1117 PM MDT, Doppler radar was tracking a strong thunderstorm near Goodland, moving east at 20 mph. Wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Goodland and Edson. This includes Interstate 70 in Kansas between mile markers 13 and 33. LAT...LON 3928 10182 3946 10183 3952 10144 3925 10143 TIME...MOT...LOC 0517Z 267DEG 15KT 3938 10173 Vincent
The Goodland radar (KGLD), 1 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
5 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Local law enforcement reported that many of the roads in Goodland were flooded. At least knee-deep water was observed running over the intersection of 8th St and Eustis Ave on the east side of Goodland.
Local law enforcement reported that portions of KS Highway 25 just north of Colby were flooded due to heavy rain.
Local law enforcement reported that several of the streets in Brewster were flooded.
Local law enforcement reported that roads were partially flooded in Rexford.
Dispatch reported that the area around the intersection of US Highways 24 and 283 was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837829, 867406, 867407, 867408, 867409, 867405.